MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 54MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 54MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120154
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Metal Related Pathology (4530)
Date of Event 12/27/2018
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal mdl.It was reported that, after a bhr resurfacing construct had been implanted on the plaintiff right hip on (b)(6) 2007, the plaintiff experienced paint, limited mobility and grey leathery metallosis.A revision surgery was performed on (b)(6) 2018 to treat this adverse event.The plaintiff outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review and device labelling / ifu review could not be performed.The devices would have met manufacturing specifications at the time of production.If more information is received, this investigation will be reopened.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20° of anteversion and 40-45° inclination angle.However, the implantation operative report indicated the acetabular component was implanted at approximately 25 degrees anteversion.The increased anteversion of the acetabular component cannot be ruled out as a contributory factor of the reported clinical reactions.With the information provided, the root cause of the reported metallosis, pain, limited mobility, and gray leathery metallosis cannot be confirmed and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.It should be noted that the patient had a subsequent revision on (b)(6) 2019 due to dislocation of the biolox femoral head.The smith & nephew acetabular component was noted to look excellent and remained in situ.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.A potential root cause may be improper loading of the devices due to the increased anteversion.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
Additional information: d1, d4, g4.
 
Additional Manufacturer Narrative
H3, h6: it was reported that right hip revision surgery was performed.During the revision the femoral head was explanted.The acetabular cup remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the historical complaints data for the acetabular cup and femoral head was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.Regarding the acetabular cup, one similar complaint was identified to involve this batch and other similar complaints have been identified for the part number and the reported failure mode in this timeframe, and this failure will continue to be monitored.Regarding the femoral head, no other similar complaints were identified to involve this batch.Other similar complaints have been identified for the part number and the reported failure mode in this timeframe, however, as bhr systems of this size are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20° of anteversion and 40-45° inclination angle.However, the implantation operative report indicated the acetabular component was implanted at approximately 25 degrees anteversion.The increased anteversion of the acetabular component cannot be ruled out as a contributory factor of the reported clinical reactions.With the information provided, the root cause of the reported metallosis, pain, limited mobility, and gray leathery metallosis cannot be confirmed and it cannot be concluded that the reported clinical reactions were associated with a mal performance of the implant.It should be noted that the patient had a subsequent revision on (b)(6) 2019 due to dislocation of the biolox femoral head.The smith & nephew acetabular component was noted to look excellent and remained in situ.The patient impact beyond the pain, revision, and expected transient post-operative convalescence period cannot be determined.Without the return of the devices used in treatment or additional information we cannot advance the investigation or confirm this complaint; our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that right hip revision surgery was performed due to pain, limited mobility and grey leathery metallosis.During the revision the femoral head was explanted; the acetabular cup remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the historical complaints data for the acetabular cup and femoral head was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.One similar complaint was identified involving this acetabular cup batch.Other similar complaints have been identified for both part numbers and the reported failure mode in this timeframe, and this failure will continue to be monitored, although it should be noted that devices of this size are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20° of anteversion and 40-45° inclination angle.However, the implantation operative report indicated the acetabular component was implanted at approximately 25 degrees anteversion.The increased anteversion of the acetabular component cannot be ruled out as a contributory factor of the reported clinical reactions.With the information provided, the root cause of the reported metallosis, pain, limited mobility, and gray leathery metallosis cannot be confirmed and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.It should be noted that the patient had a subsequent revision due to dislocation of the biolox femoral head.The smith + nephew acetabular component was noted to look excellent and remained in situ.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 54MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
MDR Report Key11891200
Report Number3005975929-2021-00284
Device Sequence Number1389885
Product Code NXT
UDI-Device Identifier03596010502582
UDI-Public03596010502582
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74120154
Device Lot Number74909
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2021
Supplement Date Received by Manufacturer07/23/2021
07/23/2021
02/11/2022
09/14/2023
Initial Report FDA Received Date05/26/2021
Supplement Report FDA Received Date07/28/2021
09/06/2021
02/15/2022
09/18/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown